Alert archive / Minnesota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 70, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 19, 2014, 7:57 PM CDT for Beltrami County, Marshall County, Roseau County, Minnesota. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 19, 2014, 7:57 PM CDT (00:57 UTC)
- Expired
- Sep 19, 2014, 8:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Beltrami County, MN, Marshall County, MN, Roseau County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 169 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 19, 7:59 PM CDT | HAIL 1.5 | 6 Se Greenbush, MN | HAIL UP TO PING PONG SIZE LASTED 5 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 1.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 572 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 604 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
251 WUUS53 KFGF 200057 SVRFGF MNC007-089-135-200145- /O.NEW.KFGF.SV.W.0070.140920T0057Z-140920T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 757 PM CDT FRI SEP 19 2014 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME NORTHWESTERN BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA... NORTHEASTERN MARSHALL COUNTY IN NORTHWEST MINNESOTA... SOUTHERN ROSEAU COUNTY IN NORTHWEST MINNESOTA... * UNTIL 845 PM CDT * AT 755 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST OF GREENBUSH...AND MOVING EAST AT 35 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THE SEVERE THUNDERSTORM WILL BE NEAR... WANNASKA AROUND 815 PM CDT. CASPERSON AND TORFIN AROUND 820 PM CDT. SKIME AROUND 830 PM CDT. HAYES LAKE STATE PARK AROUND 835 PM CDT. OTHER LOCATIONS IN THE WARNING INCLUDE PENCER. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4867 9535 4834 9554 4858 9620 4875 9612 TIME...MOT...LOC 0056Z 287DEG 32KT 4864 9602 TORNADO...POSSIBLE HAIL...1.00IN WIND...<50MPH $$ VOELKER
2 follow-up statements
657 WWUS53 KFGF 200126 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 826 PM CDT FRI SEP 19 2014 MNC007-089-135-200145- /O.CON.KFGF.SV.W.0070.000000T0000Z-140920T0145Z/ ROSEAU MN-BELTRAMI MN-MARSHALL MN- 826 PM CDT FRI SEP 19 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN MARSHALL...EXTREME NORTHWESTERN BELTRAMI AND SOUTH CENTRAL ROSEAU COUNTIES UNTIL 845 PM CDT... AT 823 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CASPERSON... AND MOVING EAST AT 35 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. THE SEVERE THUNDERSTORM WILL BE NEAR... HAYES LAKE STATE PARK AROUND 835 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4852 9604 4873 9593 4867 9535 4834 9554 TIME...MOT...LOC 0126Z 287DEG 32KT 4856 9563 TORNADO...POSSIBLE HAIL...1.00IN WIND...<50MPH $$ VOELKER
873 WWUS53 KFGF 200139 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 839 PM CDT FRI SEP 19 2014 MNC007-089-135-200149- /O.EXP.KFGF.SV.W.0070.000000T0000Z-140920T0145Z/ ROSEAU MN-BELTRAMI MN-MARSHALL MN- 839 PM CDT FRI SEP 19 2014 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARSHALL... EXTREME NORTHWESTERN BELTRAMI AND SOUTH CENTRAL ROSEAU COUNTIES WILL EXPIRE AT 845 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 4852 9604 4873 9593 4867 9535 4834 9554 TIME...MOT...LOC 0139Z 287DEG 32KT 4853 9546 $$ VOELKER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 6:52 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Sep 19, 6:52 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 652 PM CDT FRI SEP 19 2014 .UPDATE... ISSUED AT 651 PM CDT FRI SEP 19 2014 NO CHANGES AT THIS TIME. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT) ISSUED AT 313 PM CDT FRI SEP 19 2014 CONVECTIVE CHANCES AND STRENGTH WILL BE THE MAIN FORECAST PROBLEM FOR TONIGHT AND TOMORROW. WV LOOP SHOWS THE LEADING SHORTWAVE TROUGH THAT BROUGHT THE MORNING ACTIVITY MOVING OFF INTO MN WHILE THERE IS ANOTHER SHORTWAVE UPSTREAM OVER MT. THE FIRST SHORTWAVE WILL MOVE OFF TO THE EAST OVERNIGHT AND THE SECOND MORE WEAK WAVE WILL COME INTO THE NORTHERN PLAINS. THE SFC TROUGH AXIS WILL MOVE OFF FROM THE RED RIVER VALLEY INTO EASTERN MN...WITH A WEAK FRONTAL BOUNDARY DROPPING INTO THE CWA. THE SHORT RANGE MODELS ALL HAVE SOME WIDELY SCATTERED PRECIP ACTIVITY ALONG THIS BOUNDARY AS IT MOVES INTO OUR NORTHERN COUNTIES THIS EVENING. AFTER CLOUDS MUCH OF THE DAY...THE WESTERN HALF OF THE CWA HAS FINALLY CLEARED OUT AND GAINED SOME SFC BASED INSTABILITY. THERE HAVE BEEN TOWERING CU AND A FEW RADAR RETURNS DEVELOPING ALONG THE SFC TROUGH AXIS IN OUR NORTHERN CWA WHILE THE CAP HAS REMAINED IN PLACE FURTHER SOUTH. THINK THERE WILL BE SOME CONVECTION ALONG THE SFC BOUNDARY IT MOVES SOUTH OUT OF CANADA. THE BEST UPPER SUPPORT WILL BE OVER THE WESTERN PARTS OF ND AS THE WEAK SHORTWAVE COMES OUT OF MT...AND THE SHORTWAVE OVER THE RED RIVER VALLEY MOVES EAST. THERE SEEMS TO BE SOME DISCONNECT BETWEEN THE UPPER SUPPORT AND THE BEST INSTABILITY...SO FOR NOW WILL KEEP OUT ANY MENTION OF SEVERE BUT SOME ISOLATED LARGE HAIL IS NOT OUT OF THE QUESTION. ANY CONVECTION ALONG THE BOUNDARY WILL TAPER OFF BY LATE EVENING. TOMORROW...A MUCH STRONGER SHORTWAVE TROUGH WILL BEGIN TO DIG INTO WESTERN MN OUT OF CANADA. THERE WILL BE A BRIEF PERIOD OF WESTERLY WINDS...BUT A STRONGER COLD FRONT WILL MOVE DOWN INTO THE CWA BY PEAK HEATING. THERE DOES NOT SEEM TO BE A HUGE AMOUNT OF INSTABILITY AVAILABLE...WITH SFC BASED CAPE OF AROUND 1000 J/KG ON THE HIGHER END OF THE MODELS...BUT FORCING WITH THE INCOMING SHORTWAVE WILL BE VERY STRONG. WILL HAVE TO WATCH FOR WIND AND HAIL POSSIBILITIES TOMORROW AFTERNOON. THE FRONT WILL ALSO KNOCK DOWN TEMPS A BIT CLOSER TO AVERAGE FOR THIS TIME OF YEAR. SATURDAY NIGHT...THE UPPER TROUGH WILL MOVE OFF INTO THE GREAT LAKES...LEAVING THE NORTHERN PLAINS IN NORTHWESTERLY FLOW ALOFT. THE CENTER OF THE SFC HIGH BEHIND THE COLD FRONT WILL REMAIN OVER THE WESTERN PLAINS AND WE SHOULD HAVE SOME LINGERING CLOUD COVER...SO KEPT LOWS AROUND 50 DEGREES. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 313 PM CDT FRI SEP 19 2014 SUNDAY AND MONDAY...CONDITIONS WILL BE FAIRLY QUIET AS WE TRANSITION FROM NORTHWESTERLY FLOW ALOFT TO A RIDGE OVER THE PLAINS. A CUT OFF UPPER LOW WILL REMAIN TO OUR SOUTH AND WEST. TEMPERATURES SHOULD SEE A SLIGHT WARMING TREND FROM THE UPPER 60S ON SUNDAY INTO THE LOW 70S ON MONDAY AS THE SFC HIGH MOVES OFF TO THE SOUTHEAST AND RETURN FLOW SETS UP OVER THE REGION. WILL START OFF THE MON NIGHT THROUGH FRIDAY PERIOD WITH 500MB RIDGING OVER THE FA...BUT WILL HAVE A 500MB LOW CUTTING THRU THE RIDGE OVER THE WESTERN HIGH PLAINS. THIS LOW WILL SLOWLY CROSS THE NORTHERN PLAINS TUE THROUGH WED NIGHT. THEREFORE WILL KEEP MON NIGHT DRY BUT HAVE SOME PCPN CHANCES TUE THRU WED NIGHT. AS THE LOW PASSES OFF TO THE EAST WILL BE LOOKING AT DRY WEATHER AGAIN FOR THU/FRI. TEMPS GENERALLY LOOK CLOSE TO NORMAL EARLY ON...BUT BECOME A LITTLE WARMER AGAIN BY THU/FRI. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 651 PM CDT FRI SEP 19 2014 ISOLATED STORMS THIS EVENING OTHERWISE VFR THROUGH THE PERIOD WITH WIND SWITCHING TO THE NW FROM NW-SE. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...VOELKER SHORT TERM...JR LONG TERM...JR/GODON AVIATION...VOELKER
Hazardous weather outlook, Sep 19, 6:43 AM CDT, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 643 AM CDT FRI SEP 19 2014 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-201145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 643 AM CDT FRI SEP 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR ALL OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA FROM 6 AM TO 5 PM SATURDAY. STORMS MAY PRODUCE SOME LARGE HAIL AND DAMAGING WINDS. A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA SATURDAY AND PRODUCE THE SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
In the hours before
Local storm report, Sep 19, 6:28 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
628 PM CDT FRI SEP 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 4 S HUMBOLDT 48.86N 97.09W
09/19/2014 E1.25 INCH KITTSON MN LAW ENFORCEMENT
QUARTER TO HALF DOLLAR
0622 PM FUNNEL CLOUD 8 NW HALLOCK 48.85N 97.07W
09/19/2014 KITTSON MN TRAINED SPOTTER
&&
MEWENSLocal storm report, Sep 19, 6:43 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
643 PM CDT FRI SEP 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TORNADO 4 S LANCASTER 48.80N 96.80W
09/19/2014 KITTSON MN LAW ENFORCEMENT
CROSSING STATE HIGHWAY 59
&&
MEWENSLocal storm report, Sep 19, 6:48 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
648 PM CDT FRI SEP 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL PEMBINA 48.97N 97.25W
09/19/2014 E1.75 INCH PEMBINA ND CO-OP OBSERVER
SIGNIFIACNT TREE AND PROPERTY DAMAGE REPORTED
&&
MEWENSLocal storm report, Sep 19, 7:37 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
737 PM CDT FRI SEP 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 1 N GREENBUSH 48.71N 96.18W
09/19/2014 E1.00 INCH ROSEAU MN PUBLIC
&&
MEWENSLocal storm report, Sep 19, 7:40 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
740 PM CDT FRI SEP 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FUNNEL CLOUD 4 W GREENBUSH 48.70N 96.27W
09/19/2014 ROSEAU MN TRAINED SPOTTER
FUNNEL VIEWED FROM 1N GREENBUSH. LOCATION APPROXIMATED.
&&
GGUSTLocal storm report, Sep 19, 7:46 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
746 PM CDT FRI SEP 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM FUNNEL CLOUD 5 WNW GREENBUSH 48.73N 96.29W
09/19/2014 ROSEAU MN TRAINED SPOTTER
VERY LARGE ROTATION ESTIMATED AT LEAST 1 MILE ACROSS
&&
MEWENSThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 7:00 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Roseau | 22 min |
| Sep 19, 7:15 PM CDT | Tornado Warning | FGF | Kittson, Roseau | 45 min |
| Sep 19, 8:24 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 66 min |
| Sep 19, 8:29 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods, Roseau | 61 min |
| Sep 20, 1:33 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clay, Clearwater, Mahnomen, Norman and 2 more | 57 min |
| Sep 20, 2:30 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard, Mahnomen, Polk | 36 min |
| Sep 20, 3:20 PM CDT | Special Weather Statement | FGF | Hubbard, Wadena | 25 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.